Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Morristown, TN

April 4, 2012Scott County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2012, 2:14 PM EDT for Scott County, Wise County, City of Norton, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 2:14 PM EDT (18:14 UTC)
Expired
Apr 4, 2012, 3:15 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS54 KMRX 041814
SVRMRX
VAC169-195-720-041915-
/O.NEW.KMRX.SV.W.0094.120404T1814Z-120404T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG STONE GAP...OR 7 MILES WEST OF NORTON...AND MOVING EAST AT 12
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NORTON...WISE...PARDEE...POUND...COEBURN...DUNGANNON AND ST. PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
      3690 8230 3688 8243 3683 8241 3681 8277
      3680 8277 3689 8288 3692 8286 3698 8287
      3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1813Z 260DEG 10KT 3691 8274

$$

TG
2 follow-up statements
473 
WWUS54 KMRX 041839
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 4 2012

VAC169-195-720-041915-
/O.CON.KMRX.SV.W.0094.000000T0000Z-120404T1915Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
239 PM EDT WED APR 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR THE CITY OF NORTON...WISE AND NORTHERN SCOTT COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS 
LOCATED NEAR APPALACHIA...OR 8 MILES WEST OF NORTON...MOVING 
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NORTON...WISE...BIG STONE GAP...POUND...DUNGANNON AND COEBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
      3690 8230 3688 8243 3683 8241 3681 8277
      3680 8277 3689 8288 3692 8286 3698 8287
      3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1838Z 295DEG 12KT 3693 8276

$$

TG
330 
WWUS54 KMRX 041913
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT WED APR 4 2012

VAC169-195-720-041922-
/O.EXP.KMRX.SV.W.0094.000000T0000Z-120404T1915Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
313 PM EDT WED APR 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF NORTON...WISE AND 
NORTHERN SCOTT COUNTIES WILL EXPIRE AT 315 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
      3690 8230 3688 8243 3683 8241 3681 8277
      3680 8277 3689 8288 3692 8286 3698 8287
      3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1912Z 295DEG 12KT 3689 8270

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:48 PM EDT, 26 minutes earlier.

Area forecast discussion, Apr 4, 1:48 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT WED APR 4 2012

.AVIATION...COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE AREA
TODAY AND TONIGHT. IT SHOULD TRIGGER SCATTERED AFTERNOON CONVECTION
AROUND THE TAF SITES...IT SHOULD BE VFR.  MVFR CIGS AND VSBYS BY
TONIGHT WITH SHOWERS AT TYS AND TRI.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 4, 5:05 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT WED APR 4 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT WED APR 4 2012 /405 AM CDT WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY AHEAD OF A FRONTAL BOUNDARY ACROSS THE AREA LATER TODAY.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST
VIRGINIA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHEAST TENNESSEE THURSDAY AND
THROUGH THE SOUTHERN APPALACHIANS THURSDAY NIGHT. WIDESPREAD SHOWERS
WITH SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO FRIDAY
MORNING. LARGE HAIL AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STORMS. SMALL HAIL IS ALSO POSSIBLE.

PATCHY FROST IS POSSIBLE MONDAY AND TUESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
THURSDAY AFTERNOON AND EVENING.

TD

In the hours before

Local storm report, Apr 4, 12:10 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 PM EDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 WNW ATHENS            35.48N 84.68W
04/03/2012                   MCMINN             TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A HOME.

&&
Local storm report, Apr 4, 12:13 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             RUTLEDGE                36.27N 83.52W
04/03/2012  E1.25 INCH       GRAINGER           TN   PUBLIC

0416 PM     HAIL             1 N GREENBACK           35.67N 84.18W
04/03/2012  E1.00 INCH       LOUDON             TN   PUBLIC

0435 PM     HAIL             LA FOLLETTE             36.37N 84.13W
04/03/2012  E0.25 INCH       CAMPBELL           TN   LAW ENFORCEMENT

0444 PM     HAIL             4 WNW HAPPY VALLEY      35.63N 84.02W
04/03/2012  E1.00 INCH       BLOUNT             TN   PUBLIC

0458 PM     TSTM WND DMG     5 E DANDRIDGE           36.02N 83.33W
04/03/2012                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN ON SWANNSYLVANIA RD.

0550 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
04/03/2012                   GREENE             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON WEST MAIN ST.

0700 PM     FLASH FLOOD      JONESVILLE              36.69N 83.12W
04/03/2012                   LEE                VA   911 CALL CENTER

            CUNNINGHAM STREET CLOSED DUE TO HIGH WATER.

0820 PM     HAIL             6 NW ATHENS             35.51N 84.68W
04/03/2012  E1.00 INCH       MCMINN             TN   911 CALL CENTER

0825 PM     TSTM WND DMG     5 WNW ATHENS            35.48N 84.68W
04/03/2012                   MCMINN             TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A HOME.

0852 PM     HAIL             5 NW ATHENS             35.50N 84.66W
04/03/2012  E1.00 INCH       MCMINN             TN   911 CALL CENTER

&&
Local storm report, Apr 4, 2:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 NNW APPALACHIA        36.92N 82.79W
04/04/2012  E1.00 INCH       WISE               VA   TRAINED SPOTTER

&&

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.